Alert archive / Wyoming / Special Weather Statements in 2022

Special Weather Statement, NWS Billings, MT

July 24, 2022Sheridan County, Wyoming

NWS Billings, MT issued this special weather statement at Jul 24, 2022, 10:12 PM MDT for Sheridan County, Wyoming. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2022, 10:12 PM MDT (04:12 UTC)
Expired
Jul 24, 2022, 10:45 PM MDT
In force
33 min
Issued by
NWS Billings, MT
Hail
0.00 in
Wind
55

County Sheridan County, WY

The radar

The Billings radar (KBLX), 208 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 4.2 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2022-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2022-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5040 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

130 
WWUS85 KBYZ 250412
SPSBYZ

Special Weather Statement
National Weather Service Billings MT
1012 PM MDT Sun Jul 24 2022
 
MTZ036-058-138-WYZ198-199-250445-
Southern Rosebud MT-Southern Big Horn MT-Powder River MT-
Northeast Bighorn Mountains WY-Sheridan Foothills WY-
1012 PM MDT Sun Jul 24 2022

...A strong thunderstorm will impact portions of southeastern Big
Horn, southern Powder River, southern Rosebud and Sheridan Counties
through 1045 PM MDT...

At 1012 PM MDT, Doppler radar was tracking a strong thunderstorm 26
miles northeast of Sheridan, moving southeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Sheridan, Ranchester, Dayton, Biddle, Big Horn, Clearmont, Leiter,
Parkman, Tongue River Reservoir, Banner, Moorhead, Arvada, Otter,
Story and Ucross.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4493 10749 4536 10606 4508 10503 4502 10504
      4499 10602 4456 10601 4456 10715
TIME...MOT...LOC 0412Z 304DEG 33KT 4497 10648 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

Setzenfand

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this special weather statement went out at Jul 24, 9:20 PM MDT, 52 minutes earlier.

Area forecast discussion, Jul 24, 9:20 PM MDT, 52 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
920 PM MDT Sun Jul 24 2022

.UPDATE...
Active evening of weather with thunderstorms rolling through
western and central zones. Numerous reports of quarter to ping
pong ball sized hail as the storms moved through Yellowstone and
Big Horn counties, with rain of an inch to an inch and a half in
a very short period of time. Storms shifting into southeast
Montana with scattered redevelopment of weaker activity over south
central zones. Updated grids to account for radar trends and
expected movement of short term activity. TWH

&&

.DISCUSSION...

Late this afternoon through Monday night...

An upper low over western Montana will move east and provide an
active 12-18 hours of showers and thunderstorms to the forecast
area. Capes of 800-1600j/kg will be in place along with shear of
25-35kts. %his, along with ascent from the upper low will be
enough for thunderstorms (some of which could be severe) to
develop. Primary threat will be wind gusts in excess of 60mph, but
there is a hail threat (to around quarter size, or slightly
larger) too. Precipitable water amounts to around 1 inch and slow
storm motion means there is a legitimate risk of very heavy
rainfall, which could dramatically visibility and create ponding
of water on roadways. Activity should start over western zones
(and possibly near the Pryors) between 2-4pm. This activity will
slide slowly east, arriving in Billings between 5-7pm, then
shifting into the southeast mid to late evening.

GFS lingers showers with a few thunderstorms over southeast zones
Monday morning. There should be a brief respit from shower and
storm chances until Monday afternoon. A cold front will push
through the forecast area late Monday afternoon into Monday
evening. The front, along with lowering mid level heights, with
shortwave influx in northwest flow, will allow more showers and
thundestorms to develop. The main focus will be over eastern zones
where the best cape will reside. High temperatures on Monday will
be cooler than today, with highs in the lower to mid 80s. TWH

Tuesday through Sunday...

Cyclonic flow with energy rotating through the flow will be over
the area on Tuesday with lower PWAT's than Monday. SREF did not
show much CAPE or shear. Continued the low chances of showers and
thunderstorms over much of the area. Temperatures still looked
below normal from the mid 70s to lower 80s. Models have been
showing breezy conditions in the far E, and NBM reflected this
well. Cyclonic flow continues for Wednesday, but area will be dry
under a drier airmass. Ensembles showed building heights Thursday
through Sunday with low precipitation chances over and near the
mountains. There will be a warming trend from Wednesday onward.
The Hot-Dry-Windy Index continues to not show any significant fire
weather concerns. Arthur

&&

.AVIATION...

Strong thunderstorms will roll through southeast Montana through
the rest of the night, weakening gradually as they do. Biggest
threat will be wind gusts of 40-55mph with torrential rainfall.
Strong winds will impact KSHR through 05z. The storms should exit
the southeast zones by 12z. Weaker storms will impact central
zones (including KBIL) through 06z, decreasing overnight. TWH

&&

.PRELIMINARY POINT TEMP/POPS...

    Mon     Tue     Wed     Thu     Fri     Sat     Sun
-----------------------------------------------------------
BIL 058/088 062/081 060/086 060/087 061/093 064/096 065/094
    52/T    22/T    00/U    01/U    01/U    11/U    11/U
LVM 047/088 052/085 052/089 054/089 055/092 056/094 057/092
    31/B    22/T    01/U    01/U    12/T    12/T    22/T
HDN 055/088 058/082 055/086 056/089 056/093 059/097 061/096
    62/T    22/T    00/U    00/U    01/U    11/U    11/U
MLS 060/087 060/080 058/083 056/084 058/091 063/097 065/095
    53/T    32/W    00/U    00/U    00/U    10/U    11/U
4BQ 059/083 060/079 057/082 055/084 056/090 061/094 063/095
    63/T    32/T    00/U    00/U    01/U    11/U    11/U
BHK 057/083 058/076 055/079 051/080 055/088 061/093 063/093
    44/T    51/B    00/U    00/U    00/U    11/U    11/U
SHR 053/086 056/080 053/085 054/087 055/091 058/093 060/093
    52/T    24/T    11/U    01/U    12/T    11/U    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings

In the hours before

Local storm report, Jul 24, 7:42 PM MDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
742 PM MDT SUN JUL 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     FLASH FLOOD      BILLINGS                45.78N 108.51W
07/24/2022                   YELLOWSTONE        MT   TRAINED SPOTTER

            SHERIFFS OFFICE FLOODED FIRE ENGINES WINDOWS BROKEN
            POWER FLUCTUATIONS

&&

TWH
Special weather statement, Jul 24, 8:29 PM MDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Billings MT
829 PM MDT Sun Jul 24 2022

MTZ056-067-139-170-250300-
Southeastern Carbon MT-Red Lodge Foothills MT-Northern Carbon MT-
Absaroka/Beartooth Mountains MT-
829 PM MDT Sun Jul 24 2022

...A strong thunderstorm will impact portions of southwestern Carbon
County through 900 PM MDT...

At 828 PM MDT, Doppler radar was tracking a strong thunderstorm near
Red Lodge, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Red Lodge, Bearcreek, Roberts, Luther, Fox and Washoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4512 10945 4530 10950 4541 10910 4513 10907
TIME...MOT...LOC 0228Z 259DEG 12KT 4523 10938

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Reimer
Special weather statement, Jul 24, 8:49 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Billings MT
849 PM MDT Sun Jul 24 2022

MTZ057-058-138-169-171-WYZ198-199-250330-
Southern Rosebud MT-Bighorn Canyon MT-Southern Big Horn MT-
Northern Big Horn MT-Pryor/Northern Bighorn Mountains MT-
Northeast Bighorn Mountains WY-Sheridan Foothills WY-
849 PM MDT Sun Jul 24 2022

...A strong thunderstorm will impact portions of eastern Big Horn,
southern Rosebud and northwestern Sheridan Counties through 930 PM
MDT...

At 849 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lodge Grass, or 31 miles south of Hardin, moving southeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sheridan, Ranchester, Dayton, Lodge Grass, Lame Deer, Busby, Crow
Agency, Fort Smith, Birney, Wyola, Parkman, Tongue River Reservoir,
Birney Village, St. Xavier, Kirby, Muddy Cluster, Rosebud Battlefield
Park, Crow Indian Reservation and Northern Cheyenne Indian
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4477 10741 4479 10755 4483 10757 4518 10806
      4587 10731 4571 10691 4568 10691 4568 10677
      4553 10623 4543 10624 4466 10717
TIME...MOT...LOC 0249Z 294DEG 30KT 4531 10737

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Setzenfand
Special weather statement, Jul 24, 9:29 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Billings MT
929 PM MDT Sun Jul 24 2022

MTZ036-058-138-WYZ198-199-250415-
Southern Rosebud MT-Southern Big Horn MT-Powder River MT-
Northeast Bighorn Mountains WY-Sheridan Foothills WY-
929 PM MDT Sun Jul 24 2022

...A strong thunderstorm will impact portions of southeastern Big
Horn, southwestern Powder River, southern Rosebud and Sheridan
Counties through 1015 PM MDT...

At 928 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles northeast of Ranchester, or 23 miles north of Sheridan, moving
southeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sheridan, Ranchester, Dayton, Big Horn, Birney, Wyola, Parkman,
Tongue River Reservoir, Banner, Moorhead, Birney Village, Otter,
Kirby, Rosebud Battlefield Park, Story and Northern Cheyenne Indian
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4506 10761 4553 10671 4521 10554 4500 10587
      4499 10602 4490 10602 4455 10656 4456 10713
TIME...MOT...LOC 0328Z 301DEG 37KT 4512 10688

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Setzenfand
Local storm report, Jul 24, 9:43 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
943 PM MDT SUN JUL 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             BILLINGS                45.78N 108.51W
07/24/2022  E1.50 INCH       YELLOWSTONE        MT   PUBLIC

            PICTURES SENT VIA SOCIAL MEDIA.

0820 PM     FLASH FLOOD      BILLINGS                45.79N 108.50W
07/24/2022                   YELLOWSTONE        MT   PUBLIC

            PICTURES SENT VIA SOCIAL MEDIA OF STREET FLOODING ON 1ST
            AVE. AND N 22ND ST IN DOWNTOWN BILLINGS.

0830 PM     FLASH FLOOD      BILLINGS                45.79N 108.48W
07/24/2022                   YELLOWSTONE        MT   PUBLIC

            VIDEOS SENT VIA SOCIAL MEDIA OF STREET FLOODING AT THE
            INTERSECTION OF HIGHWAY 312 BUSINESS 90 AND 1ST AVE N.

&&

TWH
Special weather statement, Jul 24, 10:12 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Billings MT
1012 PM MDT Sun Jul 24 2022

MTZ036-058-138-WYZ198-199-250445-
Southern Rosebud MT-Southern Big Horn MT-Powder River MT-
Northeast Bighorn Mountains WY-Sheridan Foothills WY-
1012 PM MDT Sun Jul 24 2022

...A strong thunderstorm will impact portions of southeastern Big
Horn, southern Powder River, southern Rosebud and Sheridan Counties
through 1045 PM MDT...

At 1012 PM MDT, Doppler radar was tracking a strong thunderstorm 26
miles northeast of Sheridan, moving southeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sheridan, Ranchester, Dayton, Biddle, Big Horn, Clearmont, Leiter,
Parkman, Tongue River Reservoir, Banner, Moorhead, Arvada, Otter,
Story and Ucross.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4493 10749 4536 10606 4508 10503 4502 10504
      4499 10602 4456 10601 4456 10715
TIME...MOT...LOC 0412Z 304DEG 33KT 4497 10648

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Setzenfand

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:11 PM MDTSpecial Weather StatementBYZ49 min
Jul 24, 6:23 PM MDTSevere Thunderstorm WarningBYZStillwater, Yellowstone67 min
Jul 24, 6:40 PM MDTFlash Flood WarningBYZStillwater, Yellowstone3 hr
Jul 24, 6:53 PM MDTSevere Thunderstorm WarningBYZBig Horn, Rosebud34 min
Jul 24, 7:03 PM MDTSpecial Weather StatementBYZTreasure27 min
Jul 24, 7:15 PM MDTSevere Thunderstorm Warning Considerable damage threatBYZBig Horn, Yellowstone60 min
Jul 24, 7:33 PM MDTSpecial Weather StatementBYZTreasure57 min
Jul 24, 7:59 PM MDTSevere Thunderstorm WarningBYZBig Horn61 min
Jul 24, 8:29 PM MDTSpecial Weather StatementBYZCarbon31 min
Jul 24, 8:49 PM MDTSpecial Weather StatementBYZBig Horn41 min
Jul 24, 9:29 PM MDTSpecial Weather StatementBYZSheridan46 min

Nearby

Special Weather Statements in Wyoming, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.